Kansas, 2003Flash Flood and Hail in Kansas, June 28 to 29, 2003
June 28 to 29, 2003 · NWS DDC · 56 events in 12 counties and zones
53 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9.5 million
- Crop damage
- None recorded
- Events
- 56
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 2:50 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 28, 2:50 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT SAT JUN 28 2003
DAYS 1-2...
WEAK UPPER LEVEL WESTERLY FLOW WITH EMBEDDED DISTURBANCES, ALONG
WITH COOL MID-UPPER LEVEL TEMPERATURES RELATIVE TO CLIMATOLOGY, AND
AMPLE INSTABILITY WILL LEAD TO WIDESPREAD THUNDERSTORM ACTIVITY
ACROSS THE PLAINS TONIGHT AND INTO SUNDAY. A CLUSTER OF STORMS WILL
LIKELY FORM ON THE OUTFLOW BOUNDARY SOUTH OF DDC. ANOTHER CLUSTER
WILL DEVELOP DUE TO ELEVATED HEATING IN EASTERN COLORADO. YET
ANOTHER CLUSTER WILL LIKELY DEVELOP IN EASTERN WY AND WESTERN SD
TONIGHT AND PROPAGATE SE INTO NORTHERN KS. WILL CARRY LIKELY POPS IN
THE NORTH WHERE THE MOST WIDESPREAD ACTIVITY WILL BE, WITH CHANCE
POPS FURTHER SOUTH. LATER TONIGHT AND EARLY FRIDAY THE MCS REMNANTS
WILL BE MOVING ACROSS CENTRAL AND SOUTHERN KS WITH WIDESPREAD
SHOWERS/STORMS. DECIDED TO LOWER HIGHS SUNDAY INTO THE 70S GIVEN
WIDESPREAD PRECIP AND CLOUD COVER EXPECTED.
DAYS 3-7...
THE LATEST RUNS OF THE GFS/ECMWF ARE PRETTY CONSISTENT WITH THEIR
RESPECTIVE PREVIOUS RUNS IN DEVELOPING AN UPPER LEVEL RIDGE OVER THE
CENTRAL CONUS THROUGH THE MIDDLE PART OF THE UPCOMING WEEK. MODELS
ARE ALSO CONTINUING TREND OF FLATTENING OUT THE RIDGE BY LATE
THURSDAY AND FRIDAY AS A SIGNIFICANT SHORTWAVE TROUGH RIDES OVER THE
RIDGE ALONG THE US/CANADIAN BORDER. MODELS FORECAST THE SURFACE
COOL FRONT TO MOVE SOUTH TO THE VICINITY OF THE KANSAS/NEBRASKA
BORDER. THIS WILL BE THE MOST LIKELY FOCUS FOR WIDELY SCT TSTM
DEVELOPMENT LATER IN THE WEEK. CURRENTLY, THE GRIDS DO NOT REFLECT
ANY CHANCE FOR PRECIP DURING THE LATTER PART OF THE WEEK.
SUBSEQUENT SHIFTS WILL NEED TO WATCH THIS AND CONSIDER ADDING PRECIP
TO THE GRIDS IF IT APPEARS THE BOUNDARY WILL MAKE IT ANY FARTHER
SOUTH. WILL LEAVE THE 8-10 DAY FORECAST AS IS. MODELS ARE
CONTINUING TO SUGGEST A SLIGHT NW FLOW REGIME WHICH WILL BE
FAVORABLE FOR FARTHER SOUTHWARD DEVELOPMENT OF THE SFC FRONT AND
INCREASED CHANCES FOR PRECIP.
FINCH/GERARD
.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 64 78 64 87 / 60 60 00 20
GCK 61 78 61 86 / 60 30 00 20
EHA 61 80 63 84 / 40 30 00 20
LBL 62 79 64 87 / 40 60 00 20
HYS 64 75 65 85 / 90 60 30 20
P28 66 77 65 87 / 50 60 30 20
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, Jun 28, 1:29 PM CST, 2 hours 36 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT SAT JUN 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS TODAY. AN OUTFLOW BOUNDARY FROM STORMS THIS MORNING WAS
LOCATED ACROSS BARBER, COMANCHE AND KIOWA COUNTIES EARLY THIS
AFTERNOON. THIS BOUNDARY WILL LIKELY SERVE AS A FOCUS FOR
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING, WITH STORMS
PROBABLY FORMING BETWEEN 4 PM AND 6 PM. PROTECTION, ASHLAND, CLARK
STATE LAKE AND ADJACENT AREAS HAVE THE BEST CHANCE OF THUNDERSTORMS
THIS AFTERNOON. ANY STORMS THAT DEVELOP COULD BE BRIEFLY SEVERE WITH
LARGE HAIL AND WINDS UP TO 60 MPH. OTHER SEVERE STORMS COULD DEVELOP
FURTHER WEST THIS EVENING.
A SECOND ROUND OF THUNDERSTORMS MAY MOVE SOUTH OUT OF NORTHERN
KANSAS LATE TONIGHT AND IMPACT AREAS EAST OF HIGHWAY 283 FROM
WAKEENEY TO DODGE CITY AND POINTS EAST. THESE STORMS WILL ALSO BE
CAPABLE OF VERY HEAVY RAINFALL AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY
THUNDERSTORMS MAY BE ONGOING DURING THE FIRST PART OF SUNDAY OVER
AREAS FROM PRATT TO MEDICINE LODGE. DURING THE AFTERNOON,
REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED, OF WHICH SOME COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED AFTER 4 PM.
FINCH
In the hours before
Local storm report, Jun 28, 11:51 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1251 PM CDT SAT JUN 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM 15 SSE COLDWATER KS 1.00 IN HAIL
06/28/03 COMANCHE
GERARDEvent by event
53 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Clark
- When
- June 28, 4:05 PM CST
- Where
- Clark County, 12 mi WNW of Ashland
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.250, -99.967
Hail, Clark
- When
- June 28, 4:12 PM CST
- Where
- Clark County, 12 mi W of Ashland
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.183, -99.983
Hail, Clark
- When
- June 28, 4:12 PM CST
- Where
- Clark County, 12 mi NW of Ashland
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.300, -99.917
Hail, Clark
- When
- June 28, 4:18 PM CST
- Where
- Clark County, 12 mi N of Englewood
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.200, -99.983
Hail, Ford
- When
- June 28, 4:19 PM CST
- Where
- Ford County, Bloom
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.483, -99.900
Hail, Clark
- When
- June 28, 4:24 PM CST
- Where
- Clark County, 12 mi N of Englewood
- Measured
- 4.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.200, -99.983
The house at this location was severely damaged.
Hail, Ford
- When
- June 28, 4:25 PM CST
- Where
- Ford County, 15 mi S of Dodge City
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -100.017
Hail, Clark
- When
- June 28, 4:27 PM CST
- Where
- Clark County, 7 mi NW of Acres
- Measured
- 2 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.750, -100.017
Hail, Ford
- When
- June 28, 4:35 PM CST
- Where
- Ford County, 8 mi SE of Dodge City
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -100.017
Hail, Meade
- When
- June 28, 4:50 PM CST
- Where
- Meade County, 4 mi S of Fowler
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.167, -100.333
Hail, Clark
- When
- June 28, 4:55 PM CST
- Where
- Clark County, 8 mi N of Englewood
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -100.017
Hail, Clark
- When
- June 28, 4:58 PM CST
- Where
- Clark County, 3 mi S of Minneola
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.767, -99.967
Hail, Clark
- When
- June 28, 5:02 PM CST
- Where
- Clark County, Englewood
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.233, -99.633
Hail, Meade
- When
- June 28, 5:05 PM CST
- Where
- Meade County, 10 mi E of Meade
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.533, -100.367
Hail, Meade
- When
- June 28, 5:15 PM CST
- Where
- Meade County, 6 mi SE of Fowler
- Measured
- 4 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.117, -99.717
Hail, Ford
- When
- June 28, 5:20 PM CST
- Where
- Ford County, 4 mi W of Dodge City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.033, -102.033
Hail, Ford
- When
- June 28, 5:25 PM CST
- Where
- Ford County, Dodge City
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.133, -100.517
Hail, Ford
- When
- June 28, 5:27 PM CST
- Where
- Ford County, Dodge City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.133, -100.533
Hail, Gray
- When
- June 28, 5:27 PM CST
- Where
- Gray County, 8 mi SE of Montezuma
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.617, -98.767
Hail, Ford
- When
- June 28, 5:30 PM CST
- Where
- Ford County, 1 mi W of Dodge City
- Measured
- 2 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.167, -100.667
Hail, Ford
- When
- June 28, 5:35 PM CST
- Where
- Ford County, Dodge City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.033, -100.767
Hail, Ford
- When
- June 28, 5:39 PM CST
- Where
- Ford County, Dodge City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.517, -100.100
Hail, Ford
- When
- June 28, 5:40 PM CST
- Where
- Ford County, Dodge City
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.033, -100.817
Hail, Ford
- When
- June 28, 5:41 PM CST
- Where
- Ford County, Dodge City
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.033, -100.783
Hail, Meade
- When
- June 28, 5:41 PM CST
- Where
- Meade County, 8 mi S of Meade
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.733, -100.567
Hail, Ford
- When
- June 28, 5:42 PM CST
- Where
- Ford County, Dodge City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.017, -100.917
Hail, Ford
- When
- June 28, 5:44 PM CST
- Where
- Ford County, Dodge City Arpt
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.033, -100.917
Hail, Ness
- When
- June 28, 5:48 PM CST
- Where
- Ness County, 21 mi SE of Ness City
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.033, -100.933
Hail, Gray
- When
- June 28, 5:48 PM CST
- Where
- Gray County, 7 mi SE of Montezuma
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.033, -100.933
Hail, Hodgeman
- When
- June 28, 6:00 PM CST
- Where
- Hodgeman County, Hanston
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.933, -99.550
Hail, Hamilton
- When
- June 28, 6:00 PM CST
- Where
- Hamilton County, 2 mi W of Coolidge
- Measured
- 4.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.933, -99.633
Softball size hail reported near the state line.
Hail, Meade
- When
- June 28, 6:05 PM CST
- Where
- Meade County, 14 mi SW of Meade
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.033, -100.933
Hail, Meade
- When
- June 28, 6:19 PM CST
- Where
- Meade County, 15 mi SW of Meade
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.033, -100.933
Windows were knocked out by the hail
Hail, Pratt
- When
- June 28, 6:20 PM CST
- Where
- Pratt County, 3 mi SW of Pratt
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.933, -99.550
Hail, Seward
- When
- June 28, 6:35 PM CST
- Where
- Seward County, 3 mi SE of Kismet
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.933, -99.550
Hail, Seward
- When
- June 28, 6:55 PM CST
- Where
- Seward County, 9 mi E of Liberal
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.117, -99.733
Hail, Ness
- When
- June 28, 7:00 PM CST
- Where
- Ness County, 8 mi NE of Beeler
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.183, -101.350
Thunderstorm Wind, Seward
- When
- June 28, 7:05 PM CST
- Where
- Seward County, 6 mi E of Liberal
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.150, -101.483
Power lines were blown down.
Hail, Seward
- When
- June 28, 7:18 PM CST
- Where
- Seward County, 8 mi E of Liberal
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.367, -101.583
Hail, Gray
- When
- June 28, 7:28 PM CST
- Where
- Gray County, 9 mi S of Charleston
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.783, -101.550
Hail, Seward
- When
- June 28, 7:30 PM CST
- Where
- Seward County, 1 mi SE of Liberal
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Hail, Seward
- When
- June 28, 7:38 PM CST
- Where
- Seward County, 1 mi E of Liberal
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.533, -100.017
Hail, Seward
- When
- June 28, 7:40 PM CST
- Where
- Seward County, Liberal
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.167, -99.967
Thunderstorm Wind, Seward
- When
- June 28, 7:40 PM CST
- Where
- Seward County, Liberal
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $8.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.667, -99.917
A tremendous storm rolled in from the east (HP supercell). The combination of the 80 to 100 mph wind and hail bigger than golf balls produced at least eight million dollars in damage. This occurred six weeks after another devastating storm that produced around $20 million in damage.
Hail, Ellis
- When
- June 28, 7:41 PM CST
- Where
- Ellis County, Ellis
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.333, -100.200
Hail, Trego
- When
- June 28, 7:42 PM CST
- Where
- Trego County, 1 mi S of Riga
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.150, -99.983
Hail, Seward
- When
- June 28, 7:45 PM CST
- Where
- Seward County, Liberal
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.383, -99.967
Hail, Seward
- When
- June 28, 7:45 PM CST
- Where
- Seward County, Liberal
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.033, -99.983
Hail, Ellis
- When
- June 28, 7:50 PM CST
- Where
- Ellis County, Ellis
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.283, -100.150
Hail, Ellis
- When
- June 28, 8:00 PM CST
- Where
- Ellis County, Ellis
- Measured
- 2.75 in hail
- Property damage
- $1.5 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.317, -100.117
Hail, Trego
- When
- June 28, 8:04 PM CST
- Where
- Trego County, 9 mi N of Ogallah
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -100.083
Hail, Stevens
- When
- June 28, 8:05 PM CST
- Where
- Stevens County, Hugoton
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -100.017
Hail, Stevens
- When
- June 28, 8:10 PM CST
- Where
- Stevens County, Feterita
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -100.017
Hail, Stevens
- When
- June 28, 8:11 PM CST
- Where
- Stevens County, 18 mi NW of Hugoton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.517, -100.350
Hail, Hamilton
- When
- June 28, 8:23 PM CST
- Where
- Hamilton County, 10 mi S of Kendall
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -100.033
Flash Flood, Seward
- When
- June 28, 8:55 PM CST to June 29, 5:13 AM CST
- Where
- Seward County, Liberal
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.750, -100.017
Flash flooding occurred following the devestating hail and wind storm. Nearly all streets in and around Liberal were flooded. Several cars were stranded. A field overflowed onto highway 83 north of town.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Kansas, June 28, 2003$490,000 · 1.75 in hail · 9 events
- Hail in Minnesota, June 28, 2003$500,000 · 2 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, June 28, 2003$495,000 · 1 in hail · 4 events
- Hail in Illinois, June 28, 2003$350,000 · 1 in hail · 1 event
- Hail and Damaging Winds in Michigan, June 28, 2003$176,000 · 1.75 in hail · 9 events
- Damaging Wind in Florida, June 28, 20031 injured · $50,000 · 55 kt wind · 1 event
- Damaging Winds in Michigan, June 28, 20034 injured · $750 · 50 kt wind · 8 events
- Tornadoes and Hail in Kansas, June 28, 2003F1 · 11 events
- Hail and Damaging Winds in Colorado, June 28, 20031.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, June 28, 20031 in hail · 9 events
- Hail and Damaging Winds in Illinois, June 28, 20031.5 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 28, 20031 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365990, 5366255, 5366256, 5366257, 5366258, 5366259, 5364822, 5365129, 5365130, 5365131, 5365132, 5365133, 5365134, 5365135, 5365136, 5365137, 5365138, 5365139, 5365140, 5365141, 5365142, 5365143, 5365144, 5365145, 5365146, 5365147, 5365148, 5365149, 5365150, 5365151, 5365152, 5365153, 5365154, 5365155, 5365156, 5365157, 5365158, 5365210, 5365211, 5365212, and more.